Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2017, 9:55 PM MST for Maricopa County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 9:55 PM MST (04:55 UTC)
- Expired
- Aug 12, 2017, 10:45 PM MST
- In force
- 50 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WUUS55 KPSR 130455 SVRPSR AZC013-130545- /O.NEW.KPSR.SV.W.0056.170813T0455Z-170813T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 955 PM MST SAT AUG 12 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... * Until 1045 PM MST * At 955 PM MST, a severe thunderstorm was located over Litchfield Park, or near Cashion, moving northeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Phoenix, Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion, Sun City and Litchfield Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3333 11240 3356 11267 3373 11242 3342 11210 TIME...MOT...LOC 0455Z 226DEG 12KT 3349 11238 HAIL...<.75IN WIND...60MPH $$ JN
2 follow-up statements
372 WWUS55 KPSR 130514 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 1014 PM MST SAT AUG 12 2017 AZC013-130545- /O.CON.KPSR.SV.W.0056.000000T0000Z-170813T0545Z/ Maricopa AZ- 1014 PM MST SAT AUG 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR MARICOPA COUNTY... At 1014 PM MST, a severe thunderstorm was located over Camelback Ranch, or near Youngtown, moving northeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Phoenix, Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion, Sun City and Litchfield Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3333 11240 3356 11267 3373 11242 3342 11210 TIME...MOT...LOC 0514Z 226DEG 12KT 3353 11233 HAIL...<.75IN WIND...60MPH $$ JN
373
WWUS55 KPSR 130540
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
1040 PM MST SAT AUG 12 2017
AZC013-130549-
/O.EXP.KPSR.SV.W.0056.000000T0000Z-170813T0545Z/
Maricopa AZ-
1040 PM MST SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
1045 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm. A Flash Flood Warning is
in effect for areas that were included in this expiring Severe
Thunderstorm Warning.
LAT...LON 3333 11240 3356 11267 3373 11242 3342 11210
TIME...MOT...LOC 0539Z 226DEG 12KT 3358 11227
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:25 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 12, 9:25 PM MST, 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 925 PM MST Sat Aug 12 2017 .UPDATE...Updated aviation discussion... .SYNOPSIS... Sufficient moisture remains in place this weekend supporting a few showers and thunderstorms across central and eastern Arizona. On Monday, a drying trend will end storm chances across the lower elevations with only limited chances remaining across the higher terrain. After Tuesday and through the end of the week, mostly clear skies and dry conditions will prevail with near normal temperatures. && .DISCUSSION... A subtle midlevel shortwave embedded in westerly flow likely aided by gravity wave action from overnight Mexican convection had enhanced deep layer moisture convergence leading to scattered showers across central Arizona earlier this morning. 12Z KPSR sounding sampled a robust moisture intrusion through the H7-H5 layer tapping a portion of the available 1500 J/kg MUCape. This shortwave has dampened and moved east while more defined anti-cyclonic flow and warming aloft attempts to advect east from western Arizona. Despite this temporary unfavorable synoptic setup, substantial moisture in a sfc-H7 layer still lingers through central and eastern Arizona this afternoon. More organized deep convection through much of central Arizona will be difficult to come by later this afternoon and evening with activity more focused through northern and far southeast Arizona. The main exception will be terrain driven showers where the environment has been more well mixed and upslope thermal circulations are capable of briefly breaking inhibition aloft. Then overnight, with moisture floating about the H7 layer and potential gravity waves, a similar setup to this morning may exist where a slug of 12 g/kg H7 moisture is saturated in the form of accas showers. Several NAM based members depict this scenario though certainly its not a foregone conclusion, and conceptually would think any activity Sunday morning would be even more isolated and weaker than this morning. Through the day Sunday, deeper and stronger westerly flow will impinge on the CWA with more intrusive drying eating away at the current moisture profiles. The most notable drying will start above the H7 level, but work to the sfc and erode boundary layer moisture profiles through southeast California and western Arizona. The biggest forecast challenge is determining the magnitude and quality of moisture remaining over central Arizona during peak heating and ahead of this deeper dry airmass. Both the GFS and NAM BUFR soundings suggest 11-13 g/kg of moisture holding in the sfc-750mb layer tomorrow afternoon, however the amount of drying (or lack thereof) at the top of the boundary layer along with the influence of any early day cloud cover could limit (or enhance) late afternoon and evening convective potential. At this time, the preponderance of high resolution ensemble members show only minimal activity Sunday, though will need to closely monitor this time frame for not only thunderstorms but outflow winds as well. Starting Monday, the overall synoptic pattern through the western Conus will resemble a mid/late September flow pattern more than August with a progressive, deep negative height anomaly moving into the intermountain West. By the afternoon, strong westerly flow should have completely scoured away quality moisture with PWATs falling below an inch at Phoenix and remarkably below 1/3 inch over southeast California. Chopped away POPs Monday feeling convection will be concentrated over the Rim and White while the deep westerly flow steers any cells away from the forecast area. Tuesday through Friday look be exceptionally dry for August with surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch range. Even though we dry out, temperatures will be hindered by unusually low heights and thicknesses aloft. In fact, H5 heights only in a 584-588dm range will be common much of the week (typical for late September, not mid August). Thus, high temperatures near seasonal normals (or even a few degrees below) seem very likely with overnight lows locally dipping to a few degrees below normal due to the drier airmass and efficient nocturnal cooling. Some moisture may start to seep back into southern Arizona as early as Friday, but more likely next Saturday as the flow begins to shift more out of the south to southeast. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Outflows from thunderstorms that have developed over the higher terrain to the north are now moving into the greater Phoenix area at the present time. Gusty northerly winds in the 15-25 mph range can be expected over the next couple of hours before becoming easterly at/just after midnight. Thunderstorms developing over the west valley at this time could also affect the terminals between now and midnight, thus will be including VCTS in the terminals during this period as well. Lesser chances for SHRA/TS after midnight as well, but confidence is still too low at this point to include anything more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to persist into Sunday morning before some clearing in the afternoon. At this point, shower/TS chances look to be substantially less for Sunday afternoon/evening. Southeast California/Southwest Arizona including KIPL and KBLH: No Little aviation concerns over the next 24 hours as winds remain southerly at KBLH and from the southeast at KIPL. Showers and storms should stay well to the east of the terminals. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Unusually dry air will settle over the districts during this time frame with almost no chance of showers or thunderstorms through the week. Unlike most mid-monsoon breaks, temperatures will stay near the seasonal average. With the introduction of drier air, minimum afternoon humidity levels will fall back to a 10-20% range though overnight recovery will remain fair to good. Upslope afternoon wind gusts will be stronger than typical monsoon season levels Tuesday and Wednesday with the passage of a early fall-like weather disturbance through northern Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Kuhlman AVIATION...Percha FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 12, 7:50 PM MST, 2 hours 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 750 PM MST SAT AUG 12 2017 AZZ538-539-559-130345- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 750 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 845 PM MST... At 749 PM MST, Doppler radar was tracking a strong thunderstorm near Gila Bend Auxiliary Field, or 7 miles southeast of Gila Bend, moving north at 5 mph. Winds in excess of 40 mph, moderate to heavy rainfall and patchy blowing dust will be possible with this storm. Locations impacted include... Gila Bend, Bosque, Sonoran National Monument, Big Horn, portions of State Route 85 and Interstate 8 at and east of Gila Bend. LAT...LON 3271 11239 3283 11273 3307 11270 3294 11227 TIME...MOT...LOC 0249Z 199DEG 6KT 3286 11262 JN
Special weather statement, Aug 12, 8:56 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
856 PM MST SAT AUG 12 2017
AZZ541-545-130500-
New River Mesa AZ-Cave Creek/New River AZ-
856 PM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 PM
MST...
At 856 PM MST, Doppler radar was tracking an area of strong
thunderstorms over New River, moving northeast at 10 mph.
Winds in excess of 40 mph and moderate to heavy rainfall will be
possible with this storm.
Locations impacted include...
New River, Cave Creek, Seven Springs and Anthem.
LAT...LON 3402 11189 3392 11183 3383 11219 3393 11224
3395 11224 3397 11219 3401 11218 3402 11216
3404 11216 3405 11213
TIME...MOT...LOC 0356Z 244DEG 10KT 3395 11216
JNSpecial weather statement, Aug 12, 9:10 PM MST, 45 minutes before
Special Weather Statement National Weather Service Phoenix AZ 910 PM MST SAT AUG 12 2017 AZZ537-538-540>542-544-130515- Buckeye/Avondale AZ-Cave Creek/New River AZ-Tonopah Desert AZ- Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 910 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1015 PM MST... At 909 PM MST, Doppler radar was tracking an area of strong thunderstorm over Sun City down through Buckeye. These storms were nearly stationary. Wind gusts of 50 to 55 mph and moderate to heavy rain will be possible with these storms. Locations impacted include... Glendale, Peoria, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Youngtown, Sun City West, Waddell, Sun City, Litchfield Park, White Tank Mountain Park, North Mountain Park, Liberty, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Downtown Glendale. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3333 11259 3353 11281 3384 11231 3361 11200 TIME...MOT...LOC 0409Z 226DEG 2KT 3363 11227 JN
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 12, 7:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 7:50 PM MST | Special Weather Statement | PSR | Maricopa | 55 min |
| Aug 12, 8:56 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 12, 9:10 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Aug 12, 9:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 12, 10:01 PM MST | Special Weather Statement | PSR | 59 min | |
| Aug 12, 10:12 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 10:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Aug 12, 10:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 10:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 10:45 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 10:54 PM MST | Special Weather Statement | PSR | Pinal | 66 min |
| Aug 12, 10:59 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 12, 11:29 PM MST | Areal Flood Advisory | PSR | Pinal | 5 hr |
| Aug 12, 11:34 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 11:45 PM MST | Flash Flood Warning | PSR | Pinal | 5 hr |
| Aug 13, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 13, 1:32 AM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 13, 1:59 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:29 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:51 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 3:13 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 13, 3:57 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 13, 4:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 5:41 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 13, 6:44 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.